Inflammatory reaction to hyaluronic acid: A newly described complication in vocal fold augmentation

Laura M. Dominguez, Kathleen M. Tibbetts, C. Blake Simpson

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

Objectives/Hypothesis: To establish the rate of inflammatory reaction to hyaluronic acid (HA) in vocal fold injection augmentation, determine the most common presenting signs and symptoms, and propose an etiology. Study Design: Retrospective chart review. Methods: Patients injected with HA over a 5-year period were reviewed to identify those who had a postoperative inflammatory reaction. Medical records were reviewed for patient demographic information, subjective complaints, Voice Handicap Index-10 (VHI-10) scores, medical intervention, and resolution time. Videolaryngostroboscopy examinations were also evaluated. Results: A total of 186 patients (245 vocal folds) were injected with HA over a 5-year period, with a postoperative inflammatory reaction rate of 3.8%. The most common complaints in these patients were odynophagia, dysphonia, and dyspnea with vocal fold erythema, edema, and loss of pliability on videolaryngostroboscopy. All patients were treated with corticosteroids. Return of vocal fold vibration ranged from 3 weeks to 26 months, with VHI-10 scores normalizing in 50% of patients. Conclusions: This reaction may be a form of hypersensitivity related to small amounts of protein linked to HA. Alternatively, extravascular compression from the HA could lead to venous congestion of the vocal fold. The possibility of equipment contamination is also being investigated. Further studies are needed to determine the etiology and best treatment. Level of Evidence: 4 Laryngoscope, 2016 127:445–449, 2017.

Original languageEnglish (US)
Pages (from-to)445-449
Number of pages5
JournalLaryngoscope
Volume127
Issue number2
DOIs
StatePublished - Feb 1 2017

Fingerprint

Vocal Cords
Hyaluronic Acid
Equipment Contamination
Laryngoscopes
Dysphonia
Hyperemia
Erythema
Vibration
Dyspnea
Pliability
Signs and Symptoms
Medical Records
Edema
Adrenal Cortex Hormones
Hypersensitivity
Retrospective Studies
Demography
Injections
Proteins

Keywords

  • Hyaluronic acid
  • inflammatory reaction
  • vocal fold injection

ASJC Scopus subject areas

  • Otorhinolaryngology

Cite this

Inflammatory reaction to hyaluronic acid : A newly described complication in vocal fold augmentation. / Dominguez, Laura M.; Tibbetts, Kathleen M.; Simpson, C. Blake.

In: Laryngoscope, Vol. 127, No. 2, 01.02.2017, p. 445-449.

Research output: Contribution to journalArticle

@article{ee60030c96ba4f70a7d3b499cf3ff8fd,
title = "Inflammatory reaction to hyaluronic acid: A newly described complication in vocal fold augmentation",
abstract = "Objectives/Hypothesis: To establish the rate of inflammatory reaction to hyaluronic acid (HA) in vocal fold injection augmentation, determine the most common presenting signs and symptoms, and propose an etiology. Study Design: Retrospective chart review. Methods: Patients injected with HA over a 5-year period were reviewed to identify those who had a postoperative inflammatory reaction. Medical records were reviewed for patient demographic information, subjective complaints, Voice Handicap Index-10 (VHI-10) scores, medical intervention, and resolution time. Videolaryngostroboscopy examinations were also evaluated. Results: A total of 186 patients (245 vocal folds) were injected with HA over a 5-year period, with a postoperative inflammatory reaction rate of 3.8{\%}. The most common complaints in these patients were odynophagia, dysphonia, and dyspnea with vocal fold erythema, edema, and loss of pliability on videolaryngostroboscopy. All patients were treated with corticosteroids. Return of vocal fold vibration ranged from 3 weeks to 26 months, with VHI-10 scores normalizing in 50{\%} of patients. Conclusions: This reaction may be a form of hypersensitivity related to small amounts of protein linked to HA. Alternatively, extravascular compression from the HA could lead to venous congestion of the vocal fold. The possibility of equipment contamination is also being investigated. Further studies are needed to determine the etiology and best treatment. Level of Evidence: 4 Laryngoscope, 2016 127:445–449, 2017.",
keywords = "Hyaluronic acid, inflammatory reaction, vocal fold injection",
author = "Dominguez, {Laura M.} and Tibbetts, {Kathleen M.} and Simpson, {C. Blake}",
year = "2017",
month = "2",
day = "1",
doi = "10.1002/lary.26156",
language = "English (US)",
volume = "127",
pages = "445--449",
journal = "Laryngoscope",
issn = "0023-852X",
publisher = "John Wiley and Sons Inc.",
number = "2",

}

TY - JOUR

T1 - Inflammatory reaction to hyaluronic acid

T2 - A newly described complication in vocal fold augmentation

AU - Dominguez, Laura M.

AU - Tibbetts, Kathleen M.

AU - Simpson, C. Blake

PY - 2017/2/1

Y1 - 2017/2/1

N2 - Objectives/Hypothesis: To establish the rate of inflammatory reaction to hyaluronic acid (HA) in vocal fold injection augmentation, determine the most common presenting signs and symptoms, and propose an etiology. Study Design: Retrospective chart review. Methods: Patients injected with HA over a 5-year period were reviewed to identify those who had a postoperative inflammatory reaction. Medical records were reviewed for patient demographic information, subjective complaints, Voice Handicap Index-10 (VHI-10) scores, medical intervention, and resolution time. Videolaryngostroboscopy examinations were also evaluated. Results: A total of 186 patients (245 vocal folds) were injected with HA over a 5-year period, with a postoperative inflammatory reaction rate of 3.8%. The most common complaints in these patients were odynophagia, dysphonia, and dyspnea with vocal fold erythema, edema, and loss of pliability on videolaryngostroboscopy. All patients were treated with corticosteroids. Return of vocal fold vibration ranged from 3 weeks to 26 months, with VHI-10 scores normalizing in 50% of patients. Conclusions: This reaction may be a form of hypersensitivity related to small amounts of protein linked to HA. Alternatively, extravascular compression from the HA could lead to venous congestion of the vocal fold. The possibility of equipment contamination is also being investigated. Further studies are needed to determine the etiology and best treatment. Level of Evidence: 4 Laryngoscope, 2016 127:445–449, 2017.

AB - Objectives/Hypothesis: To establish the rate of inflammatory reaction to hyaluronic acid (HA) in vocal fold injection augmentation, determine the most common presenting signs and symptoms, and propose an etiology. Study Design: Retrospective chart review. Methods: Patients injected with HA over a 5-year period were reviewed to identify those who had a postoperative inflammatory reaction. Medical records were reviewed for patient demographic information, subjective complaints, Voice Handicap Index-10 (VHI-10) scores, medical intervention, and resolution time. Videolaryngostroboscopy examinations were also evaluated. Results: A total of 186 patients (245 vocal folds) were injected with HA over a 5-year period, with a postoperative inflammatory reaction rate of 3.8%. The most common complaints in these patients were odynophagia, dysphonia, and dyspnea with vocal fold erythema, edema, and loss of pliability on videolaryngostroboscopy. All patients were treated with corticosteroids. Return of vocal fold vibration ranged from 3 weeks to 26 months, with VHI-10 scores normalizing in 50% of patients. Conclusions: This reaction may be a form of hypersensitivity related to small amounts of protein linked to HA. Alternatively, extravascular compression from the HA could lead to venous congestion of the vocal fold. The possibility of equipment contamination is also being investigated. Further studies are needed to determine the etiology and best treatment. Level of Evidence: 4 Laryngoscope, 2016 127:445–449, 2017.

KW - Hyaluronic acid

KW - inflammatory reaction

KW - vocal fold injection

UR - http://www.scopus.com/inward/record.url?scp=84979085667&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84979085667&partnerID=8YFLogxK

U2 - 10.1002/lary.26156

DO - 10.1002/lary.26156

M3 - Article

C2 - 27377445

AN - SCOPUS:84979085667

VL - 127

SP - 445

EP - 449

JO - Laryngoscope

JF - Laryngoscope

SN - 0023-852X

IS - 2

ER -